Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hiv and disorientation
Feb 17, 2008

my husband is hiv positive (was aids but the meds worked). When he found out he was no longer aids, he kind of freaked out and his blood pressure spiked. His GP prescribed an upward dosage of bp meds (two weeks at 50 mg, then up to 100mg., just estimates). About three weeks in, he had a sodium definciency which required hospitalization. He was also an alcoholic and quit drinking. We are past the withdrawal part but he is still exibiting periods of "drunk acting". It is weird because everything will be find with him and then he goes "weird". Does this sound like HIV dementia? We are scheduled to see his IF doctor on the 11th and I would like to know how if I should ask him about this. Any help you could give would be sincerly appreciated as this is wrecking our life. Thanks!

Response from Dr. Horwath

This is a complicated story. First, I need to clarify that once a person has a diagnosis of AIDS, they always have a diagnosis of AIDS. The T cells can improve and the viral load may become undetectable, but the diagnosis of AIDS means that a person met the criteria once (eg. HIV+ plus an opportunistic infection).

Second, what you describe as "going weird" or "drunk acting" can be due to a variety of different medical causes. For example, low sodium, alcohol withdrawal or an infection can cause mental status changes and unusual behavior. When this happens, he should be medically evaluated quickly.

This is not likely to be due to HIV dementia because that tends to occur in people with severe immune deficiency (low T cell count) and high viral loads. Your husband's HIV is apparently under good control and he's unlikely to have HIV dementia.



Previous
Stopping Zoloft????
Next
effexor

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement